Tornadoes · United States · Ohio · 2011

EF0 tornado, Piqua, Ohio, May 14, 2011

This EF0 tornado ran 0.1 miles across Miami County on May 14, 2011, touching down at 7:42 PM EDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 14, 2011
Touchdown
7:42 PM EDT (23:42 UTC)
Lifted
7:43 PM EDT (23:43 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Miami County
Touchdown point
40.153, -84.244
Lift-off point
40.154, -84.244
Record number
1105141742-01

What the Weather Service recorded

An approaching upper level low pressure system brought a band of showers and thunderstorms across central Ohio. Cold air associated with the low helped to produce very weak tornadoes with these storms.

A tornado briefly touched down. No damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS ILN issued a tornado warning for this county at 23:23 UTC, 19 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
23:23 UTC00:00 UTCTornado WarningILN
23:55 UTC00:31 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at May 14, 7:02 PM EDT, 40 minutes earlier.

Area forecast discussion, May 14, 7:02 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT SAT MAY 14 2011

.SYNOPSIS...
AN UPPER LEVEL LOW MOVING INTO THE REGION WILL MEANDER FOR
THE NEXT SEVERAL DAYS. AS A RESULT TEMPERATURES
WILL BELOW NORMAL...WITH CLOUDY CONDITIONS AND GOOD CHANCES FOR
PRECIPITATION. THE LOW SHOULD MOVE OUT OF THE AREA BY LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPPER LEVEL TROUGH IS NEARING THE OHIO VALLEY THIS EVENING.
A BROKEN BAND OF SHOWERS WITH A FEW THUNDERSTORMS MOVING NE ACROSS
THE CINCINNATI AREA WILL CONTINUE TO PROGRESS ACROSS THE
AREA...WITH A FEW SHOWERS POPPING UP AHEAD OF THIS LINE. INTENSITY
OF THESE STORMS SHOULD DECREASE AT SUNSET...HOWEVER LIGHT TO
MODERATE SHOWERS ARE EXPECTED TO LINGER INTO LATE INTO THE
EVENING. THE FOCUS OF SHOWER ACTIVITY LATER TONIGHT IS EXPECTED TO
BE ACROSS OUR NORTHERN ZONES AS MODELS ARE FORECASTING LOW
PRESSURE TO SETUP A CONVERGENCE BOUNDARY IN THAT AREA. HAVE KEPT
HIGH CHANCE POPS IN THE SW ZONES...PROGRESSING THEM NE WHILE LOWERING
THEM GRADUALLY THROUGH THE EVENING...BEFORE SETTING UP LIKELY POPS
OVER THE NORTHERN ZONES LATE TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
RIDGING OVER CANADA WILL BUILD EASTWARD...TRAPPING THE UPPER LOW
OVER OUR REGION THROUGH THE PERIOD. THE COLD POOL AND INSTABILITY
ASSOCIATED WITH THE LOW WILL CONTINUE TO BRING INCREASED CHANCES
FOR PRECIPITATION THROUGH TUESDAY. THE COLD POOL AND CLOUD COVER
WILL ALSO KEEP TEMPERATURES WELL BELOW NORMAL FOR THIS TIME OF
YEAR. THE BEST CHANCES FOR PRECIPITATION WILL BE DURING THE
DAYTIME HOURS...WITH THE INCREASED DIURNAL INSTABILITY. LINGERING
SHOWERS WILL STILL BE POSSIBLE OVERNIGHT. CHANCES FOR THUNDER WILL
BE ON THE DECREASE AS TEMPERATURES WILL BECOME UN-SUPPORTIVE OF
THIS TYPE OF CONVECTION. SOME FLOODING ISSUES MAY ARISE IN SOME
AREAS DUE TO PERSISTENT HEAVY RAINS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
FORECAST MODELS ARE CONTINUING TO INDICATE THAT THE UPPER LEVEL LOW
WILL MEANDER OVER THE REGION THROUGH AT LEAST THE MIDDLE PART OF
NEXT WEEK. THERE IS SOME DISAGREEMENT TOWARD THE END OF THE WEEK ON
HOW FAST THE LOW WILL EVENTUALLY PUSH EAST. THE 12Z GFS AND TO A
LESSER EXTENT THE 12Z GEM ARE TRYING TO BRING IN SOME NARROW
MID/UPPER LEVEL RIDGING THURSDAY INTO FRIDAY AHEAD OF NEXT UPPER
LEVEL LOW MOVING ACROSS THE WESTERN UNITED STATES. MEANWHILE...THE
00Z ECMWF IS KEEPING THIS RIDGING FARTHER BACK TO THE WEST WITH THE
UPPER LEVEL LOW PRETTY MUCH REMAINING OVER US THROUGH THE END OF THE
WEEK. GIVEN THE CURRENT BLOCKING PATTERN...WOULD NOT NECESSARILY BE
SURPRISED IF THE ECMWF ENDS UP BEING RIGHT...BUT IT IS ALSO TOUGH TO
BELIEVE THE LOW WOULD REALLY HANG AROUND THAT LONG.

BASED ON THE UNCERTAINTY...WILL KEEP A CHANCE OF POPS GOING ON
THROUGH FRIDAY. WILL PLACE AN EMPHASIS ON THE AFTERNOON TO EARLY
EVENING AS SOME OF THIS WILL MOST LIKELY BE DIURNALLY ENHANCED. IT
LOOKS LIKE WE REMAIN STABLE ENOUGH IN THE FIRST PART OF THE WEEK TO
KEEP ANY THUNDERSTORM THREAT RELATIVELY LOW. HOWEVER...AS WE
PROGRESS THROUGH THE WEEK...THINK WE SHOULD BEGIN TO SEE SOME BETTER
INSTABILITIES DEVELOP AND WILL INCLUDE A MENTION OF THUNDER FROM
ABOUT WEDNESDAY ONWARD.

EXPECT TEMPERATURES TO BE ON THE COOL SIDE TO START THE WEEK GIVEN
UPPER LEVEL LOW AND COOL NORTH TO NORTHEASTERLY LOW LEVEL FLOW. WILL
THEREFORE UNDERCUT GUIDANCE FOR HIGHS AND GO CLOSER TO WHAT IS
SUGGESTED BY THE LOW LEVEL THERMAL FIELDS. TEMPERATURES LATER IN THE
WEEK WILL BE HIGHLY DEPENDENT ON WHETHER OR NOT THE UPPER LEVEL LOW
PUSHES EAST. FOR NOW HAVE ALLOWED FOR A GRADUAL WARMING TREND
WEDNESDAY THROUGH FRIDAY BUT CONFIDENCE IN THIS IS NOT TERRIBLY HIGH.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
SLOW MOVING LOW PRESSURE WILL KEEP OCCASIONAL SHOWERS AND ISOLATED
THUNDERSTORMS AT TAF SITES THROUGH THE PERIOD. PEAK OF ACTIVITY
MAY BE THIS AFTERNOON WHEN INSTABILITY WILL BE GREATEST. WIDESPREAD
MVFR FLIGHT CONDITIONS WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS.
CEILINGS WILL DROP TO IFR BETWEEN 08Z AND 15Z. WINDS WILL REMAIN
BELOW 10 KNOTS WHILE GRADUALLY SHIFTING FROM SOUTH TO WEST.

OUTLOOK...MVFR TO IFR CEILINGS AND MVFR VISIBILITIES ARE POSSIBLE
THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, May 14, 4:36 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT SAT MAY 14 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
436 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY INTO TONIGHT. A
FEW STORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH
LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...
LOCALLY HEAVY RAIN MAY ACCOMPANY THUNDERSTORMS...RESULTING IN
MINOR FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 3:27 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SAT MAY 14 2011

OHZ074-142015-
HOCKING OH-
327 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOCKING COUNTY THROUGH
415 PM EDT...

AT 322 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STARR...
MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN AND CARBON HILL.

ALSO...STARR...UNION FURNACE...HAYDENVILLE...LAKE LOGAN STATE PARK...
ENTERPRISE AND OREVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3947 8223 3947 8227 3938 8229 3939 8250
      3937 8252 3937 8255 3960 8251 3961 8250
      3965 8249 3966 8237 3960 8237 3960 8226
      3956 8225 3956 8218

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

11.7 hours before the tornado, 89 km from the path. May 14, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 421 joules per kilogram, CIN -13, lifted condensation level 609 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -9 square meters per square second, 0 to 6 km bulk shear 17 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
347 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

0.3 hours after it, 89 km from the path. May 15, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 363 joules per kilogram, CIN -1, lifted condensation level 667 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 1 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
914 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Versailles (VES), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC6859140° 3 kt1001.4
22:15 UTC6859170° 4 kt1001.4
22:55 UTC6859200° 8 kt1001.4
23:15 UTC66.259210° 7 kt1001
23:35 UTC64.459220° 5 kt1001-TSDZ
23:55 UTC64.457.2230° 5 kt1001.4
00:15 UTC64.45930° 7 kt1001.4
00:35 UTC62.660.840° 4 kt1001.7
00:55 UTC62.660.8 1001.7
01:15 UTC62.660.840° 4 kt1001.7
01:35 UTC62.65960° 3 kt1001.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:10 UTCFUNNEL CLOUDW ChristiansburgChampaign, OH
23:15 UTCFUNNEL CLOUDSw PiquaMiami, OH
23:30 UTCFUNNEL CLOUDPiquaMiami, OH
23:35 UTCFUNNEL CLOUD10 Ese MillerstownChampaign, OH
23:35 UTCFUNNEL CLOUDNew CarlisleClark, OHSEEN BY FISHERMAN ON BUCKEYE LAKE.
23:42 UTCTORNADOW PiquaMiami, OHTORNADO ON THE GROUND...DEBRIS COMING FROM THE GROUND.
23:54 UTCFUNNEL CLOUD3 S PiquaMiami, OHFUNNEL CLOUD AND WALL CLOUD SPOTTED JUST TO THE NORTH. FUNNEL WAS VERY THIN.
00:28 UTCFUNNEL CLOUD2 S SidneyShelby, OH
00:28 UTCTORNADO2 S SidneyShelby, OHFUNNEL CLOUD WITH A POSSIBLE BRIEF NARROW TORNADO TOUCHDOWN.
00:32 UTCFUNNEL CLOUDUrbanaChampaign, OH

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 14, 2011

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 148:28 PM EDTEF0Shelby, OH0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.